AF Association
14,708 members17,662 posts

Anyone who ever took amiodarone

Anyone who has taken this highly toxic drug called amiodarone ever experience a sudden unproductive cough go that leaves you gasping for air coincidently the same week the dr called and said to stop taking it. I’m really worried. My boyfriend has developed this cough that goes on all night long for almost a week now and at first I thought maybe he happened to catch a cold or something. But this cough is like no cough I have heRd before. And it does not seem to be getting even a little better. I worry about him maybe now having pulmonary toxicity related directly to taking amiodarone I am wondering if anyone else who has taken this drug ever experienced any kind of bad cough while taking or coming off of amiodarone and what ended up happening I love and appreciate everyone’s stories and experiences it helps tremendously for anyone who recently began taking or might possibly need to start anytime soon. Please go the google search page and type “the history of amiodarone “. The articles you find in the results will blow your mind. So disturbing please read them and see what other options are out there cuz amiodarone is very very toxic and I believe shoukd nit even be one the market

10 Replies
oldestnewest

At a recent conference a doctor when asked about amiodarone said that it didn't have side effects. it had effects. Lung problems are a common one.

Amiodarone is considered by European Society of Cardiology as the drug of last resort but has uses. especially when trying to maintain NSR after cardioversion..

Reply

Hi krmartin616, I took Amiodarone for 2 months and developed a cough and also, like you say, thought it was a cold starting. It rapidly developed into an unproductive cough and I could not speak for coughing. I realised it was being caused by the Amiodarone as I had also developed other severe symptoms on the list given with the drug and stopped, with GP's decision. I was placed on a COPD drug to clear the lungs and luckily, I do not appear to have any lasting contra-indications.

Have you asked for an urgent review with prescribing Dr? It is not clear from what you say. If you have not, my advice would be not to leave it any longer.

I was not given any other heart medication at that time as I had a cardioversion and then an ablation a few months later so am not able to give any other advice.

Kind regards.

Reply

My cardio said he would never recommend it except as a very last resort. A colleague developed irreversible lung damage from it and I was given it intravenously in hospital. It was a disaster! Apart from the fact it did nothing to settle an uncooperative bout of AF, my arm started to ache and swell and it was discontinued as a matter of urgency.

Reply

been on Amiodarone for over 2 years now, no cough, but damaged Thyroid red face and red eyes so far,

Reply

Dear Higgy52, Has your EP told you yet when you will be off Amiodarone, and is he not at all concerned that you now have a damaged thyroid? Will your thyroid ever go back to normal, or will you have to take thyroid pills for the rest of your life? I do not understand the reasoning why you have been on amiodarone so long.

Reply

Hello, was on amioderone for 3 months and although did not have a cough, I did seem to have a weak voice all of a sudden and a bunch of other side effects. my EP at that time who prescribed it said I have no strength in my chest, which I took to mean my lungs.

Reply

I was on Amiodarone by tablet after an episode in hospital with PAF, Amiodarone by infusion always seemed to correct my fast arrhythmia episodes, but the tablets were terrible with lots of side effects including horrendous nightmares, nausea and a general unwell feeling.

Regarding the cough I know several people who were put on high blood pressure tablets and developed a bad cough, one friend suffered for a year and had various tests during that time, and the reason for the cough was the cheap tablets prescribed, as soon as they were changed the cough disappeared!

Reply

I was on Amiodarone for nine months despite my reservations because the cardiologist refused to accept that it caused side effects. Fortunately I saw another cardiologist who accepted that it did and switched me to Soltalol. I had a cough immediately after starting the drug, The thoracic team checked the obvious causes and when nothing worked gave up on me, refusing to accept that Amiodarone had any effect. The cough is still with me, though not as bad as with some people.

Reply

So, despite the nine months, you had no damage to your thyroid, liver and lungs?

Reply

I suspect that my lungs had been affected to some extent but fortunately not thyroid and liver. The other effects were hardening of the cornea, which was picked up in an eye test and tremor. As with any drug different people have different side effects so it's something of a lottery as to who gets what. The main thing is to be aware of the possibility and ensure that any relevant tests are carried out.

Reply

You may also like...